Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 19, NWS Honolulu, HI

October 28, 2008Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 28, 2008, 3:10 PM HST for Kauai County, Hawaii. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 28, 2008, 3:10 PM HST (01:10 UTC)
Expired
Oct 28, 2008, 5:31 PM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

What was reported inside it

TimeReportWhereRemark
Oct 28, 3:50 PM HSTFLASH FLOOD2 Wnw Wailua, HIKAUAI CIVIL DEFENSE REPORTED THAT KAMALU ROAD WAS CLOSED NEAR KALAMA STREAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2008-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2008-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 290110
FFWHFO
HIC007-290400-
/O.NEW.PHFO.FF.W.0019.081029T0110Z-081029T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
310 PM HST TUE OCT 28 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 600 PM HST

* AT 259 PM HST...RAIN GAGES AND RADAR DATA SHOWED HEAVY RAINFALL 
  AT RATES OF 2 TO 4 INCHES PER HOUR.  A SPOTTER REPORT ALSO 
  INDICATED THAT KAHUNA ROAD NEAR KAPAA WAS CLOSED DUE TO FLOODING. 
  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY ALONG THE NORTH AND 
  EAST FACING SLOPES OF KAUAI.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAINIHA...MOLOAA...PRINCEVILLE...KILAUEA...HANALEI...
  ANAHOLA...WAILUA AND LIHUE.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2207 15950 2225 15958 2225 15932 2207 15927
      2189 15936 2193 15949

$$
KODAMA
2 follow-up statements
000
WGHW70 PHFO 290205
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
405 PM HST TUE OCT 28 2008

HIC007-290400-
/O.CON.PHFO.FF.W.0019.000000T0000Z-081029T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
405 PM HST TUE OCT 28 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 600 PM HST...

KAUAI CIVIL DEFENSE REPORTED THAT KAMALU ROAD HAS BEEN CLOSED NEAR 
KALAMA STREAM IN THE WAILUA HOMESTEADS AREA.  KAWAIHAO ROAD AT THE 
KAHUNA ROAD JUNCTION HAS BEEN REOPENED.  ALTHOUGH RAINFALL HAS EASED 
OVER EAST KAUAI...RUNOFF LEVELS WILL REMAIN HIGH FOR SEVERAL HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAINIHA...
MOLOAA...PRINCEVILLE...KILAUEA...KAPAA...HANALEI...ANAHOLA...
WAILUA AND LIHUE.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2207 15950 2225 15958 2225 15932 2207 15927
      2189 15936 2193 15949

$$
KODAMA
000
WGHW70 PHFO 290331
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
531 PM HST TUE OCT 28 2008

HIC007-290340-
/O.CAN.PHFO.FF.W.0019.000000T0000Z-081029T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
531 PM HST TUE OCT 28 2008

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2207 15950 2225 15958 2225 15932 2207 15927
      2189 15936 2193 15949

$$
BURKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 28, 10:00 AM HST, 5 hours 10 minutes earlier.

Area forecast discussion, Oct 28, 10:00 AM HST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE OCT 28 2008

.SYNOPSIS...
TRADE WINDS WILL RETURN WEDNESDAY AS HIGH PRESSURE NORTHWEST OF THE
ISLANDS BUILDS EASTWARD BEHIND A WEAKENING FRONT. A SURFACE TROUGH
NEAR KAUAI AND OAHU WILL KEEP WINDS LIGHT UNTIL THEN...ALLOWING
LOCAL LAND AND SEA BREEZES TO DEVELOP. SHOWERS WILL FAVOR MAUKA
AREAS THIS AFTERNOON AND EVENING. DENSE HIGH CLOUDS WILL LINGER INTO
WEDNESDAY. AFTER TRADE WINDS RETURN WEDNESDAY...CLOUDS AND SHOWERS
WILL FAVOR WINDWARD AND MAUKA AREAS.

&&

.UPDATE...
UPDATED POP...WEATHER AND SKY GRIDS FOR TODAY AND TONIGHT TO ACCOUNT
FOR MORE SHOWERS AS WELL AS TO ACCOUNT FOR THE HAZY CONDITIONS BEING
EXPERIENCED ACROSS THE STATE. LOCALLY HEAVY SHOWER WORDING WAS ALSO
ADDED TO THE FORECAST FOR KAUAI AND OAHU BASED ON LATEST DOPPLER
RADAR IMAGERY. THE REST OF THE FORECAST SEEMS ON TRACK.

&&

.PREV DISCUSSION...
A BRANCH OF THE SUBTROPICAL JETSTREAM IS PUSHING A LARGE AREA OF
BROKEN TO OVERCAST HIGH CLOUDS ACROSS THE ISLANDS FROM THE
SOUTHWEST. MODELS SHOW THESE HIGH CLOUDS WILL REMAIN WITH US INTO
WEDNESDAY. LIGHT WINDS WILL ALLOW LOCAL SEA BREEZES TO DEVELOP THIS
AFTERNOON...BUT THICK HIGH CLOUDS MAY LIMIT DAYTIME HEATING AND THE
EXTENT OF AFTERNOON CLOUD AND SHOWER BUILDUPS ACROSS MAUKA AREAS.
WHEN TRADE WINDS RETURN WEDNESDAY...CLOUDS AND SHOWERS WILL FAVOR
WINDWARD AND MAUKA AREAS ONCE AGAIN.

THE TROUGH NEAR THE WESTERN ISLANDS LIES SOUTHEAST OF A WEAKENING
SHEAR LINE NORTHWEST OF THE ISLANDS THIS MORNING. THIS SHEAR LINE
WILL REACH KAUAI WEDNESDAY AND MERGE WITH WHATEVER IS LEFT OF THE
SURFACE TROUGH. THERE WILL NOT BE MUCH SYSTEM SUPPORT IN THE WAY OF
A LONG WAVE TROUGH AND COOLER TEMPERATURES ALOFT...SO THE SHEAR LINE
IS NOT EXPECTED TO BE VERY WET. THE FOLLOWING HIGH FAR TO THE
NORTHWEST WILL USHER IN TRADE WIND FLOW AND A TRADE WIND
DISTRIBUTION OF CLOUDS AND SHOWERS OVER WINDWARD AND MAUKA SECTIONS.
TRADE WINDS WILL BE STRONGEST WEDNESDAY AND THURSDAY...THEN SLACKEN
LATER IN THE FORECAST PERIOD WHEN THE HIGH WEAKENS.

&&

.MARINE...
THE NEW SHORT PERIOD NORTH NORTHWEST SWELL WILL CONTINUE TO BUILD
TODAY INTO WEDNESDAY AS IT SWINGS AROUND TO A MORE NORTH
NORTHEASTERLY DIRECTION.  A HIGH SURF ADVISORY IS CURRENTLY IN
EFFECT FOR EXPOSED SHORELINES ON KAUAI AND OAHU. LATER
TODAY...PORTIONS OF MAUI COUNTY AND THE BIG ISLANDS WILL LIKELY BE
ADDED TO THE ADVISORY. THIS SWELL WILL SLOWLY LOWER THURSDAY INTO
FRIDAY. A SMALLER SHORT PERIOD NORTH SWELL IS EXPECTED TO ARRIVE BY
LATE FRIDAY AND LINGER THROUGH THE WEEKEND. THERE WILL ALSO BE
SERIES OF SMALL SOUTHERLY SWELLS THROUGH THE FORECAST PERIOD.

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR COASTAL WATERS AND
CHANNELS WEDNESDAY AND THURSDAY WHEN THE TRADE WINDS AND SEAS
INCREASE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY ALONG NORTH AND WEST FACING SHORES OF KAUAI AND
NORTH FACING SHORES OF OAHU.

&&

UPDATE...BURKE
PREV DISCUSSION...POWELL
MARINE...BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 2:13 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Oct 28, 3:29 PM HSTSmall Craft AdvisoryHFO48 hr
Oct 28, 3:36 PM HSTMarine Weather StatementHFO36 hr

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.